Clinical Practice and Cases in Emergency Medicine
A Case Report: Co-presenting COVID-19 Infection and Acute Drug Intoxication
- Author(s): Riekena, Jeremy
- Lee, Irene
- Lui, Anita
- Mempin, Marion-Vincent
- et al.
Background: Coronavirus disease 2019 (COVID-19) has spread throughout the world since late 2019. Symptoms appear after a two-week incubation period and commonly include fever, cough, myalgia or fatigue, and shortness of breath.
Case Report: A 32-year-old male with a history of opiate abuse presented to the emergency department with altered mental status. The patient was lethargic and hypoxic with improvement from naloxone. Official chest radiograph was read as normal; however, the treating clinicians noted bilateral interstitial opacities, raising concern for underlying infectious etiology. Opiates and cocaine were positive on drug screen, and an arterial blood gas on room air showed hypoxemia with respiratory acidosis. The patient was intubated during the treatment course due to persistent hypoxemia and for airway protection after resuscitation. The COVID-19 test was positive on admission, and later computed tomography showed ground-glass opacities. The patient was extubated and discharged after one week on the ventilator.
Conclusion: When screening patients at and during evaluation, physicans should consider a broad differential as patients with atypical presentations may be overlooked as candidates for COVID-19 testing. As screening and evaluation protocols evolve, we emphasize maintaining a high index of suspicion for COVID-19 in patients with atypical symptoms or presenting with other chief complaints in order to avoid spreading the disease